Arkansas, 2010

Flash Flood in Arkansas, July 19, 2010

July 19, 2010 · NWS MEG · 1 event in 1 county or zone

A dying mesoscale convective complex moved into the Midsouth during the early morning hours of July 19th, 2010. The complex produced damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A dying mesoscale convective complex moved into the Midsouth during the early morning hours of July 19th, 2010. The complex produced damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 18, 10:42 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 18, 10:42 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 PM CDT SUN JUL 18 2010

.UPDATE...

UPDATED FOR 06Z TAF DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 813 PM CDT SUN JUL 18 2010/

UPDATE...
UPDATED FOR LOWERING PRECIPITATION CHANCES THIS EVENING

DISCUSSION...
SKIES HAVE BECOME PARTLY CLOUDY OVER MOST OF THE REGION TONIGHT
WITH VERY LIMITED CU. EARLIER SHOWERS ACROSS NORTHERN MISSISSIPPI
HAVE DIED OUT WITH THE LOSS OF HEATING. HAVE LOWERED POPS IN THIS
AREA TO A SLIGHT CHANCE THROUGH 06Z...THEN TO 10 PERCENT FOR THE
REMAINDER OF THE NIGHT. FURTHER NORTH...TOOK OUT MENTION ON CONVECTION
THIS EVENING...WITH A SLIGHT CHANCE EXPECTED AFTER MIDNIGHT...WITH
THE INTENTIONS THAT SCATTERED STORMS EXPECTED OVER MISSOURI MAY
CONGEAL AND MOVE SOUTHEAST INTO THE NORTHERN COUNTIES. ADJUSTED
SKY GRIDS ALSO FOR THE OVERNIGHT HOURS...WITH DECREASED CLOUD
COVER. OVERNIGHT LOW TEMPERATURES...WINDS...AND HUMIDITY GRIDS
APPEAR TO BE ON TRACK.

JAB

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT SUN JUL 18 2010/

DISCUSSION...
A SMALL LINE OF THUNDERSTORMS OVER SOUTHERN INDIANA IS ALL THAT IS
LEFT OF THIS MORNING/S MCS. AMPLE CAPPING AT 700 MB KEPT THE
MIDSOUTH MOSTLY DRY WITH ONLY A FEW ISOLATED THUNDERSTORMS CUTTING
THROUGH INTO THE MISSOURI BOOTHEEL AND NORTHEAST ARKANSAS.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS UNLIKELY THROUGH THE LATE
AFTERNOON AND WOULD BE DIURNAL IN NATURE.

MONDAY THROUGH TUESDAY...KEPT CHANCES FOR SHOWERS AND THUNDERSTORMS
GOING FOR MONDAY AS MODELS CONTINUE TO INDICATE GOOD H5 HEIGHT
FALLS JUST NORTH OF THE MIDSOUTH. PASSING IMPULSES SHOULD HAVE NO
PROBLEM TRIGGERING THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON WITH
SBCAPE VALUES AGAIN PROGGED IN THE 3000-4000 J/KG RANGE. GUSTY
WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS WITH ANY
STORMS THAT DEVELOP. PRECIPITATION CHANCES WILL LINGER INTO
TUESDAY BEFORE UPPER RIDGING BECOMES STRONGER.

WEDNESDAY THROUGH FRIDAY...HEAT ADVISORIES WILL LIKELY BE NEEDED
DURING THE LATER HALF OF THE WEEK. STRONG UPPER RIDGING WILL KEEP
THE REGION MOSTLY DRY WITH MINIMAL RAIN CHANCES THROUGH THE END OF
THE WEEK. SOUTHERLY SURFACE WINDS WILL CONTINUE TO POUR DEEP
MOISTURE INTO THE AREA WITH DEWPOINTS IN THE MID 70S.

SATURDAY THROUGH SUNDAY...LONG RANGE MODELS DEPICT UPPER RIDGING
BEGINS TO BREAK DOWN ALLOWING A SURFACE COLD FRONT TO SLIDE CLOSE
TO THE MIDSOUTH FROM THE NORTH. THE GFS BRINGS THE FRONT INTO THE
AREA SATURDAY NIGHT BRINGING A RETURN OF PRECIPITATION CHANCES.
THE ECMWF KEEPS THE FRONT A BIT FURTHER NORTH BUT STILL DEPICTS
LIGHT QPF ACROSS THE AREA. COMPROMISED BETWEEN THE TWO FOR NOW.

CCD

&&

.AVIATION...

06Z TAF CYCLE

A SUBTLE SHORTWAVE IN NORTHWEST FLOW ALOFT SUCCESSFULLY INITIATED
A FAST MOVING FORWARD PROPAGATING MCS OVER SOUTHEAST MISSOURI LATE
THIS EVENING. THIS CONVECTIVE COMPLEX WILL CONTINUE TO MOVE
QUICKLY SOUTH INTO NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND FAR NORTHWEST TENNESEE OVER THE NEXT COUPLE OF
HOURS THEN SHOULD DIVE FURTHER SOUTHWESTWARD INTO GREATER
INSTABILITY AXIS ALIGNED OVER WESTERN SECTIONS OF THE MID SOUTH.
HAVE INCLUDED A TEMPO FOR THUNDERSTORMS AT JBR WITH HEAVY RAIN...STRONG
WIND GUSTS POSSIBLE AND BRIEF REDUCTION TO IFR VISIBILITIES. FOR
NOW HAVE ONLY INCLUDED VCTS FOR LATE TONIGHT AT MEM AND MKL AS
CONFIDENCE FOR MCS MAINTENANCE DECREASES WITH SOUTHWARD AND
EASTWARD EXTENT. LOW STRATUS AND FOG MAY DEVELOP AS THE MOIST
ATMOSPHERE STABLIZES IN THE WAKE OF THE MCS TOWARDS SUNRISE.

MVFR/VFR CONDITIONS WILL AGAIN BE PREVALENT ON MONDAY IN DIURNAL
CU/STATOCU WITH ISOLATED CONVECTIVE DEVELOPMENT POSSIBLE...ESPECIALLY
DURING THE PEAK HEATING PERIOD. WINDS WILL REMAIN OUT OF THE
SOUTHWEST AROUND 10 KNOTS.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  75  93  76  95 /  30  40  10  20
MKL  73  89  74  93 /  40  40  20  20
JBR  73  93  74  95 /  60  30  10  20
TUP  74  90  74  94 /  20  40  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 18, 9:20 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 PM CDT SUN JUL 18 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-200530-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1020 PM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY
NORTH OF INTERSTATE FORTY AFTER MIDNIGHT. DAMAGING WINDS AND
LOCALIZED FLASH FLOODING WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL HEAT ADVISORIES ARE POSSIBLE ACROSS THE AREA TUESDAY
THROUGH NEXT WEEKEND WITH HEAT INDEX READINGS CLIMBING TO BETWEEN
105 AND 109 DEGREES NEARLY EACH DAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS
THE MIDSOUTH. GUSTY WINDS AND LOCALIZED FLASH FLOODING WILL BE THE
MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OVER PORTIONS OF
NORTHEAST ARKANSAS...THE BOOTHEEL OF MISSOURI...AND WESTERN
TENNESSEE.

JAB

In the hours before

Special weather statement, Jul 19, 1:04 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
204 AM CDT MON JUL 19 2010

ARZ028-TNZ048>050-190745-
MISSISSIPPI AR-LAUDERDALE TN-HAYWOOD TN-TIPTON TN-
204 AM CDT MON JUL 19 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 AM CDT FOR...

  SOUTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  WESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A THUNDERSTORM OUTFLOW BOUNDARY PRODUCING WINDS BETWEEN 40 AND 50
MPH WILL PRECEDE THE RAIN AND LIGHTNING. THIS OUTFLOW BOUNDARY WAS
LOCATED ALONG A LINE FROM CARAWAY TO OSCEOLA TO RIPLEY TO NUTBUSH
AT 202 AM CDT...MOVING SOUTH AT 40 MPH.

PEOPLE IN HAYWOOD...LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...
INCLUDING LOCATIONS NEAR COVINGTON...FORT PILLOW STATE PARK...
KEISER...LUXORA...OSCEOLA...RIPLEY AND WILSON...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES OPEN
LAKE...SUNK LAKE AND THE CHUTE.
Local storm report, Jul 19, 1:12 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
212 AM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     HAYTI                   36.23N 89.75W
07/19/2010  E65 MPH          PEMISCOT           MO   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN FROM HIGH WINDS

&&

MBS
Special weather statement, Jul 19, 1:32 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
232 AM CDT MON JUL 19 2010

ARZ027-028-036-TNZ049-050-088-089-190830-
MISSISSIPPI AR-CRITTENDEN AR-POINSETT AR-FAYETTE TN-SHELBY TN-
HAYWOOD TN-TIPTON TN-
232 AM CDT MON JUL 19 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 AM CDT FOR...

  CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A THUNDERSTORM OUTFLOW BOUNDARY PRODUCING WINDS BETWEEN 35 AND 45
MPH WILL MOVE ACROSS THE AREA. THESE STRONG WINDS MAY RESULT IN
DOWNED LARGE TREE LIMBS. LITTLE TO NO RAIN OR LIGHTNING IS EXPECTED.
THIS OUTFLOW BOUNDARY WAS LOCATED ALONG A LINE FROM KIESER ARKANSAS
TO COVINGTON TENNESSEE TO BROWNSVILLE TENNESSEE AT 230 AM
CDT...MOVING SOUTH AT 35 MPH.

PEOPLE IN CRITTENDEN...FAYETTE...HAYWOOD...MISSISSIPPI...POINSETT...
SHELBY AND TIPTON COUNTIES...INCLUDING LOCATIONS NEAR BARTLETT...
COLLIERVILLE...CORDOVA...COVINGTON...EARLE...GERMANTOWN...LEPANTO...
MARION...MARKED TREE...MEEMAN SHELBY FOREST STATE PARK...MIDTOWN
MEMPHIS...MILLINGTON...T O FULLER STATE PARK...TYRONZA...WEST MEMPHIS
AND WILSON...SHOULD MONITOR THIS STRONG WIND POTENTIAL CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES BRANDYWINE LAKE...CORONEE
LAKE...LAKE MCKELLAR...ROBCO LAKE AND WAPANOCCA LAKE.
Special weather statement, Jul 19, 1:39 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
239 AM CDT MON JUL 19 2010

ARZ028-TNZ019-048>050-190800-
MISSISSIPPI AR-LAUDERDALE TN-HAYWOOD TN-DYER TN-TIPTON TN-
239 AM CDT MON JUL 19 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 AM CDT FOR...

  MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  EXTREME WEST CENTRAL HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

STRONG WINDS BETWEEN 35 AND 45 MPH WILL CONTINUE ACROSS THE ADVISORY
AREA. THESE STRONG WINDS MAY DOWN LARGE TREE LIMBS AND BLOW AROUND
UNTIED OUTDOOR OBJECTS.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE.

PEOPLE IN DYER...HAYWOOD...LAUDERDALE...MISSISSIPPI AND TIPTON
COUNTIES...INCLUDING LOCATIONS NEAR BLYTHEVILLE...FORT PILLOW STATE
PARK...GOSNELL...KEISER...LEACHVILLE...LUXORA...MANILA...OSCEOLA AND
RIPLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES BIG LAKE...CHISHOLM LAKE...OPEN LAKE...SUNK LAKE
AND THE CHUTE.
Special weather statement, Jul 19, 2:03 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
303 AM CDT MON JUL 19 2010

ARZ028-036-TNZ048-049-088-089-190830-
MISSISSIPPI AR-CRITTENDEN AR-LAUDERDALE TN-FAYETTE TN-SHELBY TN-
TIPTON TN-
303 AM CDT MON JUL 19 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 AM CDT FOR...

  NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EXTREME NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  WESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  EXTREME NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORMS CONTINUE TO PRODUCE WINDS OF 35 TO 45 MPH.
THESE WINDS MAY DOWN LARGE TREE LIMBS AND BLOW UNTIED OUTDOOR ITEMS.

PEOPLE IN CRITTENDEN...FAYETTE...LAUDERDALE...MISSISSIPPI...SHELBY
AND TIPTON COUNTIES...INCLUDING LOCATIONS NEAR BLYTHEVILLE...
COVINGTON...FORT PILLOW STATE PARK...GOSNELL...KEISER...LEACHVILLE...
LUXORA...MANILA...OSCEOLA AND WILSON...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES BIG LAKE...
CORONEE LAKE...OPEN LAKE...SUNK LAKE AND THE CHUTE.
Special weather statement, Jul 19, 2:23 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
323 AM CDT MON JUL 19 2010

ARZ035-036-048-TNZ049-088-089-190900-
CROSS AR-ST. FRANCIS AR-CRITTENDEN AR-FAYETTE TN-SHELBY TN-TIPTON TN-
323 AM CDT MON JUL 19 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 AM CDT FOR...

  CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORMS WILL CONTINUE TO PRODUCE WINDS OF 35 TO 45
MPH. WIND GUSTS MAY DOWN LARGE TREE LIMBS AND BLOW UNTIED OUTDOOR
ITEMS.

BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.

PEOPLE IN CRITTENDEN...CROSS...FAYETTE...SHELBY...ST. FRANCIS AND
TIPTON COUNTIES...INCLUDING LOCATIONS NEAR BARTLETT...COLLIERVILLE...
CORDOVA...EARLE...GERMANTOWN...MARION...MEEMAN SHELBY FOREST STATE
PARK...MIDTOWN MEMPHIS...MILLINGTON...PARKIN...T O FULLER STATE PARK
AND WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES BRANDYWINE LAKE...CORONEE
LAKE...LAKE MCKELLAR...ROBCO LAKE AND WAPANOCCA LAKE.

The radar

The Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 09:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
July 19, 3:15 AM CST to 4:15 AM CST
Where
Greene County, Marmaduke to 0.78 mi N of Marmaduke
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.180, -90.380

Heavy rain produced flash flooding in Marmaduke. Several streets were flooded as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249135.